Journal of Philosophical Logic

, Volume 30, Issue 4, pp 329–354

Truth Via Anaphorically Unrestricted Quantifiers

Authors

  • Jody Azzouni
    • Department of Philosophy Tufts University
Article

DOI: 10.1023/A:1017515608543

Cite this article as:
Azzouni, J. Journal of Philosophical Logic (2001) 30: 329. doi:10.1023/A:1017515608543

Abstract

A new approach to truth is offered which dispenses with the truth predicate, and replaces it with a special kind of quantifier which simultaneously binds variables in sentential and nominal positions. The resulting theory of truth for a (first-order) language is shown to be able to handle blind truth ascriptions, and is shown to be compatible with a characterization of the semantic and syntactic principles governing that language. Comparisons with other approaches to truth are drawn. An axiomatization of AU-quantifiers and a model theory for them is given, and an appendix contains a completeness proof.

truthAlfred TarskiDeflationismblind ascriptionsanaphorasemantic rulesaxiomscompleteness
Download to read the full article text

Copyright information

© Kluwer Academic Publishers 2001